I used about 1tsp in his half gallon QT. If anyone sees this and this is a wrong amount please let me know.
Also, I have no idea what's wrong with him and what that mystery bump on his face could mean...or if the raised scales indicate dropsy. So if anyone has any idea, or just words of comfort that would be really helpful haha.
I'm sorry your betta is not doing well. I am not sure about your betta either but I wanted to add about the epsom salt. It's only really suppose to help internally like with constipation because it does put your fish under stress...So I would not recommend doing that again. With the aquarium salt, it is recommended not to keep your betta in it for more than 10 days, just as a reminder. As for the bump on his face and the raised scales, I am not sure. So sorry I could not help much!
The epsom salt would be to treat the bump, but today I started noticing some cottony stringy things falling off of his body.
So I'm thinking this is columnaris, but the cottony strings are the only symptom he's showing of that. I found some info on NippyFish on how to treat this.
So, I just did a 100% water change and added AQ salt. When I get a chance to get off campus, I'll pick up some Maracyn II.
IF it is columnaris, then you need a broad spectrum antibiotic to treat it. Kanaplex is my favorite because it doesn't seem to stress fish as much as others, but you would probably have to order it online and that would take too long. Maracyn Plus and Furan-2 are other options, but they can also be hard to find. If you want to use Maracyn II then you will have to use it together with Maracyn I at the same time- the two together will provide your broad spectrum coverage. The Maracyns are more stressful to fish, but I have used them both together with good results and it is certainly better than nothing.
Good advice! Thanks guys.
Right now all I can do is treat him with clean water and AQ salt- I'll be keeping an eye on him.
Also, an update: I just did a 100% water change and he's flaring like crazy. Like, he hasn't relaxed his dorsal fin in like 30 minutes. At first I thought this might be a good sign since he's been pretty lethargic the past few days, but then he didn't touch his food. This is pretty concerning because he hasn't seemed to has lost his appetite at all since he started getting sick.
How long have you been dosing with the AQ salt? Remember, the salt helps wounds heal because it irritates and therefore stimulates regrowth. Perhaps the salt has begun to hurt his open wound?
As for the wound...I saw the picture of your silk plant. I have the same one. There's a pointy plastic bud-shaped thing in the center of the leaves that I had to file down when I was looking for reasons why my guy had torn fins. Possibly this could be the culprit?
Do you have pictures of the white cottony strings coming off his body? Maybe this could help someone identify it.
Epsom salts would be good for the swelling. It's 1-3 tsps per gallon. Start at 1 tsp/gal, add it as with AQ salt, pre-dissolved and slowly over a period of one hour when adding for the first time. Unlike AQ salt, it can be used indefinitely. I really don't know about using epsoms together with AQ salt- perhaps someone else can answer that.
I also noticed that you're feeding him the Zoo Med pellets. Their first two ingredients are fish meal and wheat flour, which are not high quality ingredients. Switching to a better quality food with whole fish might improve the ability of his immune system to fight off whatever he's got. Omega One and New Life Spectrum betta pellets are highly recommended.
It seems to me that he's got a wound that has become infected, hence the swelling and the localized raised scales. I don't know the white stuff might be- perhaps he's creating excess slime coat in response to the AQ salt? Hopefully someone with more experience can chime in.
I think I may have overdosed him on AQ salt. Once I changed his water from the Epsom salt bath he was in to AS salt treatment he started flaring pretty badly. I at first thought this was a good sign, since he'd been so lethargic.
Is an overdose possible?